Trigger warning: this article mentions deaths related to drug overdose. If you or someone you know needs help or support, the HealthLink BC hotline is 811, or the 24/7 Wellness Together hotline is 1-866-585-0445. Help is available, please reach out.
In 2022, there were 2,293 suspected toxic drug-related deaths in British Columbia, according to the BC Coroners Service. It’s the second largest number of drug-related deaths reported in a calendar year.
Sikh Gurdwara Dukh Nivaran Sahib, a Sikh temple in Surrey, raised awareness of rising deaths among international students of South Asian descent.
Since September, the gurdwara has made arrangements for 10 young bodies, all of which had a death related to overdose. Over the last two years, the temple has made arrangements for a total of 16 students’ bodies to be returned to their families in India, costing the gurdwara around $200,000.
“[The pupils] have no family here so we take care of the dead bodies…. We had so many dead bodies,” says Giani Narinder Singh, president of Gurdwara Dukh Nivaran Sahib.
International students look forward to being able to support their families in the future. However, while Indian families can send their children to Canada, they are often unable to afford all the costs associated with living abroad, resulting in students having to financially fend for themselves once in the country.
“Basement rents are too high, groceries are too high, and they have to pay their school fees. That’s why their mental health declines. They feel lonely,” Singh says.
Students seek ways to be able to endure longer work hours on top of their studying hours, often being recommended drug use by peers without fully understanding the effects.
“When we get a dead body, parents cry and say, ‘This is my only son, this is my only son,’” Singh says.
Despite these deaths, there is still a heavy stigma around drugs in the South Asian community as a means of protecting family honour.
“Parents of the deceased told us, ‘Please don’t tell the pupils my son is dead because of an overdose.’ Even their child’s friends, they ask, ‘Please don’t tell anybody,’” Singh says.
As many of the families are in India at the time of death, they grant the gurdwara legal authority to manage the deceased.
“The families say that [their child’s] cause of death is a heart attack when they tell their friends, but the report from the coroner says it’s from a heart attack caused by overdose,” Singh says.
Currently there is no data specifically about the impact of the toxic drug crisis on international students, however it was noted that “some individuals seeking permanent resident status may be afraid to see treatment and recovery services as this would be reflected in their medical records which could negatively affect their immigration application” in the recent report to the Select Standing Committee on Health.
To help educate South Asians about toxic drug deaths, the gurdwara hosts monthly seminars with guest speakers such as the Surrey RCMP and Surrey Police Service to spread awareness about the types of drugs in the market, the dangers of fentanyl, and how much each drug can lead to overdose.
“The government has lots of resources, but the students don’t know about these resources. Our thinking behind these seminars is to try to connect these resources with the people that need them most. We tell the pupils, ‘You can go there. You can get help from here,’” Singh says.
The Kwantlen Student Association co-hosted a seminar with the gurdwara at Kwantlen Polytechnic University on Feb. 24, but Singh is calling on Canadian post-secondaries and Indian education consultants to take more responsibility and to protect young students from being sold the dream of studying abroad without being aware of the difficulties.
“We have to come forward to talk about these overdoses, otherwise [these deaths] will happen more and more,” Singh says.
In January, 211 lives were lost to toxic drug overdoses, approximately seven deaths each day, according to a statement from Jennifer Whiteside, Minister of Mental Health and Addictions.